West Virginia, 2017Damaging Winds in West Virginia, August 22, 2017
August 22, 2017 · NWS RLX · 2 events in 1 county or zone
A strong cold front pushed into a moist and unstable air mass across the middle Ohio River Valley on the 22nd. Ahead of the cold front, a line of strong to severe thunderstorms formed during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed into a moist and unstable air mass across the middle Ohio River Valley on the 22nd. Ahead of the cold front, a line of strong to severe thunderstorms formed during the afternoon. This line peaked in strength as it crossed the Ohio River, and then weakened rapidly as it continued eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 22, 2:03 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 22, 2:03 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
303 PM EDT Tue Aug 22 2017
.SYNOPSIS...
Strong cold front with strong to possibly severe storms into
tonight. Cooler and drier high pressure into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Tuesday...
A rather classic set up for severe weather presents itself this
afternoon and evening. A strong cold front extended from
southeast MI to southern IL early this afternoon. In an axis
ahead of it, surface dew points into the lower 70s, CAPE of 1500
to 2000 J/kg and 45 to 50 kts of deep layer bulk shear provide
ample potential for severe weather for late August, especially
given prime heating time.
Already approaching the Ohio River as of early afternoon, the
severe threat continues through the evening hours, well out
ahead of the advancing cold front. The severe threat will end
prior to the frontal passage on loss of heating and of some
dynamics. The front itself reaches the Ohio River around
midnight, and then crosses the remainder of the forecast area by
dawn Wednesday. After low clouds and some fog to start, drier
northwest flow will bring cooler and less humid weather
Wednesday.
Temperatures looked to be on track given the latest guidance
and weather pattern, notwithstanding wet bulb cooling, which led
to a somewhat lower than guidance forecast for early tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...
High pressure builds into the region Wednesday night for drier
weather. Looking to overall be a dry period, with warm sunny
days, and foggy mornings under high pressure. A shortwave trough
will affect the area on Thursday, which could create a few light
showers or sprinkles, but overall, main threat for this appears
to be low, and to our north. It will however, bring in an
additional shot of cooler air.
Overall, will be nice weather, with the much cooler and less
humid conditions, and sunny weather.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...
Most of the extended period will remain dry, although there will
be a slight chance to chance for showers and thunderstorms,
mainly across the higher terrain, possibly drifting westward
into the lowlands. Expecting a slight increase in temperatures
from the short term.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 3 PM Tuesday...
A strong cold front moves across the area late this afternoon
and tonight, well preceded by a line of strong to severe
thunderstorms.
After the VFR warm sector start, timing on line of TSTMS has
not changed much. After reaching the Ohio River near 19Z, it is
expected to arrive at CKB-CRW line around 23Z and into the
mountains 01Z-02Z. Conditions can lower to IFR at times in
heavy rain, with very strong gusty west winds possible.
Low level moisture will follow the front overnight, mainly on
IFR stratus, but some fog is also possible. Dry low level
northwest flow will allow this moisture to mix out quickly
Wednesday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Main line of storms with cold front
could arrive a bit earlier than forecast. MVFR to IFR conditions
in low level moisture overnight tonight into Wednesday morning
could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H M M M H H H H
HTS CONSISTENCY H H M M M M M M H H H H
BKW CONSISTENCY H H H H H H H H H M M H
EKN CONSISTENCY H H H M M M M M H H H H
PKB CONSISTENCY H H M M M H H H H H H H
CKB CONSISTENCY H H M M M M M H H H H H
AFTER 18Z WEDNESDAY...
River valley fog possible each morning through the weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Aug 22, 1:43 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 PM EDT Tue Aug 22 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029>032-
039-040-231845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
243 PM EDT Tue Aug 22 2017
...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
VAZ003-004-WVZ024>028-033-034-515>526-231845-
Dickenson-Buchanan-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
243 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 1:17 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 5 SE SOUTH SHORE 38.68N 82.89W
08/22/2017 E0.25 INCH GREENUP KY PUBLIC
&&
JWSpecial weather statement, Aug 22, 1:17 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
217 PM EDT TUE AUG 22 2017
OHZ084-221845-
Vinton-
217 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VINTON COUNTY...
At 217 PM EDT, a strong thunderstorm was located 12 miles east of
Chillicothe, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lake Hope State Park, Allensville, Creola and Eagle Mills.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
3940 8251 3938 8229 3932 8230 3921 8276
TIME...MOT...LOC 1817Z 247DEG 32KT 3932 8275
09Thunderstorm Wind, Mason
- When
- August 22, 2:16 PM EST
- Where
- Mason County, 3.4 mi SW of Siloam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.640, -82.080
Multiple large limbs were broken and fell down near WV 37.
Thunderstorm Wind, Mason
- When
- August 22, 2:24 PM EST
- Where
- Mason County, 2.56 mi ESE of Fivemile
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.730, -82.040
Two trees were blown down and fell across County Route 40.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711461, 711464.